Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient breathes 28 times a minute with a tidal volume of 630 mL. The anatomical dead space is 160 mL. Find the alveolar ventilation V̇A in L/min.
VT 630 mL28/minVD 160 mL
V̇A = L/min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A transfer will take 90 minutes. The size D cylinder (factor 0.16 L/psi) reads 2000 psi. Keeping a safe residual of 200 psi, what is the highest whole-number flow Q in L/min that lasts the whole transfer?
90 min2000 psif = 0.16 L/psi200 psi
Q = L/min
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.49, PaCO₂ 47 mmHg (6.3 kPa) and HCO₃⁻ 35 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.
pH 7.49PaCO₂ 47 mmHg (6.3 kPa)HCO₃⁻ 35 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 136, Cl⁻ 93 and HCO₃⁻ 11 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.
Na⁺ 136 mmol/LCl⁻ 93 mmol/LHCO₃⁻ 11 mmol/L
delta ratio =
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: chairfast; mobility: very limited; nutrition: very poor; friction and shear: problem. Find the Braden total B.
6–23
B =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). An adult weighs 128 kg and is 176 cm tall. Calculate the BMI and click the WHO weight category.
128 kg176 cm
1underweight
2healthy weight
3overweight
4obesity class I
5obesity class II
6obesity class III
7.Med-surg: cardiovascular & respiratoryMedium
A patient with peripheral arterial disease has leg pain at night. Which position may ease it?
AApplying a hot water bottle directly to the feet
BHanging the legs down over the side of the bed
CRaising the legs on pillows above heart level
DWrapping the legs in compression bandages
8.Med-surg: cardiovascular & respiratoryHard
After a fall onto the chest, part of a patient's chest wall moves inward when they breathe in and outward when they breathe out. What does this indicate?
AA single simple rib fracture with no lung injury
BNormal chest movement caused by pain on breathing
CA large pleural effusion pressing on the chest wall
DA flail chest from ribs broken in more than one place
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: V̇A = 13.16 L/min
Ventilation: minute ventilation V̇E = tidal volume × respiratory rate (normal adult about 5–8 L/min). Alveolar ventilation V̇A = (tidal volume − dead space) × rate, because the air in the airways (about 150 mL in an adult) takes no part in gas exchange. Lung-protective ventilation uses about 6 mL per kg of predicted body weight (PBW): men 50 + 0.91 × (height in cm − 152.4) kg, women 45.5 + 0.91 × (height in cm − 152.4) kg (with inches: 2.3 per inch above 60 in).
Alveolar part of a breath
630 − 160 = 470 mL
Alveolar ventilation
V̇A = 470·28 = 13160 mL/min = 13.16 L/min
Answer
V̇A = 13.16 L/min
2.Oxygen therapy & respiratory calculations
Answer: Q = 3 L/min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(2000 − 200)·0.16 = 288 L
Highest flow
288/90 = 3.2 L/min → Q = 3 L/min
Answer
Q = 3 L/min
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.49: alkalaemia (above 7.45)
PaCO₂ 47 mmHg: high (35–45)
HCO₃⁻ 35 mmol/L: high (22–26)
Compensation
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: delta ratio = 1.538
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 136 − (93 + 11) = 32
Delta ratio
(32 − 12)/(24 − 11) = 20/13 = 1.538
Answer
delta ratio = 1.538
Between 1 and 2: a pure high anion gap acidosis.
5.Clinical assessment scores
Answer: B = 13
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: very limited → 2
nutrition: very poor → 1
friction and shear: problem → 1
Add
Braden total = 4 + 3 + 2 + 2 + 1 + 1 = 13
Answer
B = 13
6.Clinical assessment scores
Answer: obesity class III
Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.
BMI
BMI = 128/1.76² = 41.32
Category
obesity class III
Answer
obesity class III
7.Med-surg: cardiovascular & respiratory
Answer: B · Hanging the legs down over the side of the bed
Why this is the answer
Ischaemic rest pain is often relieved by lowering the legs, which improves arterial flow by gravity. Elevation worsens ischaemia. Compression is contraindicated in significant arterial disease, and direct heat can burn insensitive, ischaemic skin.
Answer
B · Hanging the legs down over the side of the bed
8.Med-surg: cardiovascular & respiratory
Answer: D · A flail chest from ribs broken in more than one place
Why this is the answer
A flail segment occurs when adjacent ribs are fractured in two or more places, so the segment moves paradoxically. It is often associated with lung contusion and respiratory failure. Management includes oxygen, strong analgesia and sometimes ventilation or surgical fixation.
Answer
D · A flail chest from ribs broken in more than one place